Louisiana, 2024

Damaging Wind in Louisiana, June 4, 2024

June 4, 2024 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed across the region as an outflow boundary traveled south with a decaying MCS. One storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed across the region as an outflow boundary traveled south with a decaying MCS. One storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 4, 2:40 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 4, 2:40 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CDT Tue Jun 4 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 340 PM CDT Tue Jun 4 2024

Mid-afternoon sfc analysis shows high pressure centered off the
Carolina coast ridging wwd over the sern CONUS, maintaining a
moist srly low-level flow over the region. Water vapor imagery
shows weak disturbances rounding weak troffing over the Great
Lakes within a wrly flow aloft with mid/upper-level ridging now
suppressed to the wrn Gulf. The first in these disturbances has
fired off an MCS which is driving convection across mainly cntl LA
at this time. The weakening trend seen earlier has come to an end
with better destabilization and improving lapse rates aloft, and
thus SPC issued a Severe Thunderstorm Watch for most of our LA
area through 19L/01z. Damaging wind gusts are the primary threat,
with even sub-severe gusts possibly uprooting trees given the very
saturated soils across the watch area.

Thereafter a persistent pattern lingers through at least tomorrow
with yet another MCS progged to develop over the srn Plains, expected
to trek serly into the wrn Gulf region, leading to elevated POPs
beginning Wednesday morning across our nrn zones with a swd push
through the day. In response, SPC has raised a marginal risk for
the entire forecast area for Wednesday/Wednesday night. Likewise,
WPC has introduced a marginal risk for excessive rainfall for
essentially the entire area.

Ridging aloft over nern Mexico/TX will try to spread its influence
ewd for Thursday, although forecast soundings indicate somewhat
limited capping at best, mainly over the wrn zones. Meanwhile less
capping will combine with daytime heating to allow for scattered
late morning/afternoon convection across the ern 1/2, especially
lower Acadiana where deeper moisture is progged. With the more
diurnally-driven/less dynamically-driven activity expected, SPC
is keeping the area in just a general outlook for thunder at this
time. Will have to see if any outlooks are drawn up for Thursday
by WPC, especially given the antecedent conditions over the
highest POPped areas.

25

&&

.LONG TERM...
(Friday through next Monday)
Issued at 340 PM CDT Tue Jun 4 2024

The long-term pattern remains mostly unchanged, which means wet and
warm. Slow-moving boundaries will keep rain in the forecast while
ridging aloft will keep the warm weather close by. At 500 mb, we
will have northwest flow due to the high pressure over old Mexico.
This high will extend a ridge across SETX and SWLA. The riding will
create a general northwest flow that will guide the frontal
boundaries that are expected to move across the region. At the
surface high pressure off the east coast will keep our background
winds from the south. The first will be sometime around Friday but
it could move through late Thursday. Models do show a steep front,
and strong convection will be a concern as this system moves
through. This front will then stall near the coast, and in the mean
time, the parade of systems will continue with another MCS moving
across the region on Monday. For the rest of the week, sea breeze
and daytime heating will lead to afternoon showers and
thunderstorms. 

Since it is June, saying there are cooler temperatures in the
forecast means high 80s instead of actually cool temperatures. The
series of disturbances will also bring pulses of north winds and
drier air. Early next week, the heat index values will be almost
enjoyable in the high 90s.

14/Slaughter

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Tue Jun 4 2024

Initialized KAEX with thunder as the approaching MCS crosses over
the next couple of hours...adjusted times accordingly for the
remaining terminals with highest threat at the Acadiana sites.
Thereafter, minimal changes to inherited TAFs with elevated srly
winds being the main issue the remainder of the afternoon, while
remaining elevated through the night at KBPT/KARA. Lower ceilings
again expected overnight per forecast soundings/time-height
sections before improving after sunrise.

25

&&

.MARINE...
Issued at 340 PM CDT Tue Jun 4 2024

Caution headlines continue on most of the waters through tonight
and into Wednesday.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  89  71  91 /  20  60  30  20
LCH  77  89  75  91 /  20  30  10  40
LFT  78  91  76  92 /  40  30  20  50
BPT  78  91  75  94 /  10  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...25
LONG TERM....14
AVIATION...25

In the hours before

Special weather statement, Jun 4, 12:35 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
135 PM CDT Tue Jun 4 2024

LAZ027-TXZ259-260-041900-
Vernon LA-Northern Newton TX-Northern Jasper TX-
135 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 200 PM
CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pineland, or 14 miles north of Ebenezer, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Toledo Bend Dam, Burkeville, Fort Johnson, New Llano, Browndell,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3107 9314 3087 9362 3111 9406 3112 9404
      3114 9403 3116 9391 3118 9362 3117 9358
      3119 9355
TIME...MOT...LOC 1834Z 292DEG 20KT 3125 9410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Slaughter
Special weather statement, Jun 4, 12:58 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
158 PM CDT Tue Jun 4 2024

LAZ027-TXZ259-260-041930-
Vernon LA-Northern Newton TX-Northern Jasper TX-
158 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 230 PM
CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mayflower, or 12 miles northwest of Burkeville, moving southeast at
55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Toledo Bend Dam, Burkeville, Fort Johnson, New Llano, Browndell,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3105 9306 3086 9350 3088 9354 3086 9356
      3111 9409 3112 9404 3114 9403 3116 9391
      3118 9361 3117 9358 3119 9355 3119 9353
TIME...MOT...LOC 1857Z 292DEG 49KT 3114 9379

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Slaughter
Local storm report, Jun 4, 1:11 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
211 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Gst     Toledo Bend Dam         31.17N 93.57W
06/04/2024  M56 MPH          Newton             TX   Broadcast Media

            KFDM Mesonet 56 mph wind gust.

&&

78

The radar

The Ft Polk radar (KPOE), 90 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Avoyelles

When
June 4, 2:45 PM CST
Where
Avoyelles County, 0.91 mi SE of Mansura
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.060, -92.040

A tree was blown down onto a car on Highway 1 in Mansura. No injuries occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196687.